Virginia, 2026Damaging Winds in Virginia, March 16, 2026
March 16, 2026 · NWS LWX · 28 events in 14 counties and zones
A powerful early season cold front spawned multiple rounds of severe thunderstorms. The first round occurred from late morning through mid afternoon, and focused mainly across northern Virginia into north-central Maryland producing scattered wind damage and a brief tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $72,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful early season cold front spawned multiple rounds of severe thunderstorms. The first round occurred from late morning through mid afternoon, and focused mainly across northern Virginia into north-central Maryland producing scattered wind damage and a brief tornado. As the front itself crossed the region during the evening, a line of low-topped convection aided in the mixing down of an intense low-level jet, resulting in widespread 60 to 70 mph wind gusts near and east of the Blue Ridge and Catoctin Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 16, 3:04 AM EST, 5 hours 41 minutes earlier. Its key messages:
- 1) A strong cold front pushes across the forecast area today, bringing gusty winds and potential for severe thunderstorms capable of producing significant damaging winds and tornadoes.
- 2) A period upslope snow showers are expected along and west of the Allegheny Front tonight into Tuesday.
- 2) Below normal temperatures are expected Tuesday and Wednesday before seasonable weather returns for the remainder of the week.
Area forecast discussion, Mar 16, 3:04 AM EST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
404 AM EDT Mon Mar 16 2026
.WHAT HAS CHANGED...
A Winter Weather Advisory has been added to much of the
Allegheny Front on Monday evening through midday Tuesday. This
is for a period of upslope snow showers behind the powerful cold
front. Additionally, Wind Advisories have been issued across
northeastern Maryland for this afternoon to early evening due to
strong southerlies ahead of the convection.
&&
.KEY MESSAGES...
- 1) A strong cold front pushes across the forecast area today,
bringing gusty winds and potential for severe thunderstorms
capable of producing significant damaging winds and tornadoes.
- 2) A period upslope snow showers are expected along and west
of the Allegheny Front tonight into Tuesday.
- 2) Below normal temperatures are expected Tuesday and
Wednesday before seasonable weather returns for the remainder
of the week.
&&
.DISCUSSION...
KEY MESSAGE 1...A strong cold front pushes across the forecast area
Monday, bringing gusty winds and potential for severe thunderstorms
capable of producing significant damaging winds and tornadoes.
A possibly high-impact severe weather event may unfold across
the Mid-Atlantic region today, especially during the afternoon
to evening hours. The Storm Prediction Center has maintained the
Moderate Risk (Level 4 out of 5) area which extends from east
of the Blue Ridge Mountains to the Chesapeake Bay. The one
exception to this is northeastern Maryland which is in an
Enhanced Risk (Level 3 out of 5) given the cooler bay waters
could weaken approaching convection.
The early morning surface analysis depicts a stout cyclone
racing across northern Indiana which is accompanied by a squall
line which has jumped out ahead of the cold front. Closer to the
local area, a wavy frontal zone arcs from just south of St.
Marys County westward across Richmond and back into southern
West Virginia. While surface wind vectors are out of the east,
the primarly low-level steering flow is from the south. Light
overrunning showers continue to lift northward through the
region. The combination of weak forcing and ample low-level
stability is yielding rather scant rainfall totals, generally
averaging under 0.10 inches. Otherwise, low stratus will remain
a fixture in the early morning forecast which comes with
temperatures in the 50s to low 60s.
Ample poleward flow within the warm conveyor belt should help
push this warm front north of the Mason-Dixon Line by just after
daybreak. While the 00Z IAD sounding is now outdated, its
vertical wind profile indicates precisely why the severe threat
has a high ceiling today. The 0-6 km wind fields were
characterized by substantial cyclonic turning of the winds with
height, coupled with surface backed flow. In the net, this
sounding yielded a 0-1 km storm-relative helicity of 506 m2/s2
which is off the charts. However, the profile lacked any
instability, particularly headed toward the more stable
overnight hours.
Despite only being 12 to 18 hours out, the 00Z high-resolution
model suite continues to show timing and evolution differences.
There are a couple of areas to keep a close eye on: (1) The
squall line racing across eastern Kentucky/Ohio right now (331
AM) and (2) The low stratus deck in place. In terms of recovery,
this low cloud deck will need to erode to allow the 500 to 750
J/kg of surface-based CAPE to materialize. All signs point
toward gradual erosion of these stratus clouds, but it may take
until after the noon hour. Even then, these could just be breaks
in the clouds. Any additional insolation through the day will
help increase instability in the presence of substantial
vertical shear (0-6 km values around 55 to 65 knots). The other
aspect of the forecast references the upstream squall line. How
long this holds on and its cirrus canopy overspreading the
region will also play some roles in how convective development
evolves.
With the degree of deep-layer shear in place, any of the pre-
frontal discrete cells will pose a risk of becoming a supercell.
These would be most conducive to producing a tornado,
particularly if the enlarged 0-1 km and 0-3 km hodographs hold
as true as forecast soundings depict. However, some of the
high-resolution guidance show a slew of cells firing up at once
which would favor more competition amongst them. This would
diminish the tornado risk as multicell convection dominates. At
the same time, another squall line is likely to form off the
higher terrain this afternoon. While the vertical shear vector
does not align perpendicular to the forming line, enough angle
between the two should favor evolution into a quasi-linear
convective system (QLCS). These are prone to producing spin up
tornadoes along any kinks in the line. Where this line bows out
is where the 70 to 80 mph wind gust possibliity will be
maximized. All of this slides eastward at a fairly hefty speed,
perhaps 40 to 50 mph. Severe convection is expected to near the
I-95 corridor during the evening rush hour before exiting the
Chesapeake Bay by the early/mid evening hours. Some weakening is
possible east of I-95 as the system begins to ingest the colder
Chesapeake Bay waters.
Outside of convection, conditions will be gusty today as a deep
surface low tracks across the Great Lakes. Strengthening
southerly flow may gust to 30 to 40 mph, with gusts closer to 50
mph in the mountains. Additionally, this also could occur in
northeastern Maryland given this region stays in the warm sector
longer and perhaps free of convection. Wind Advisories are in
place across these areas which may see 50 mph gusts outside of
any convection. Eventually a powerful cold front will usher in a
cold and blustery air mass to the region. Gusts may be strong
enough in the mountains to support additional Wind Advisories.
All and all, ensure everyone has multiple ways to receive
hazardous weather information from the National Weather
Service. When it comes to Tornado and Severe Thunderstorm
Warnings, know where your safe place is and remain there until
the storm has moved through and alerts have ended.
KEY MESSAGE 2...A period of upslope snow showers are expected
along and wets of the Allegheny Front tonight into Tuesday.
Behind the powerful frontal system, a period of upslope snow
showers are expected for those along and west of the Allegheny
Front. From this evening into Tuesday morning, 2 to 3 inches of
snow will be possible over western portions of Grant, Pendleton,
and Garrett counties. A future update could include western
Highland County if forecast trends continue. As temperatures
come crashing down through the evening and night, there will be
a flash freeze potential as lows plummet into the teens. This
comes with wind chills dropping into the lower single digits.
While some of this snowfall spreads downstream off the terrain,
the dry nature of the air mass to the east should limit any
resulting snow accumulations.
KEY MESSAGE 3...Below normal temperatures are expected Tuesday
and Wednesday before seasonable weather returns for the
remainder of the week.
It will feel like a cold and blustery winter day Tuesday in the wake
of the strong cold front with upper troughing overhead. High
temperatures will be 15 to 20 degrees below normal across much of
the area. Wind chill values will be in the 20s and lower 30s. The
latest forecasts for wind gusts would fall in the 30 to 40 mph
range, but can't rule out some stronger gusts closer to Wind
Advisory criteria in the mountains. It will also be mostly cloudy
across much of the area, with some occasional upslope snow showers
in the Alleghenies. Tuesday will be the coldest night of the stretch
as winds drop off and high pressure builds overhead. Forecast lows
range from the mid teens to mid 20s.
Wednesday will be slightly warmer and with much less wind, but
temperatures will still be below normal. A weak wave could bring
some upslope snow showers to the Alleghenies Wednesday or Wednesday
night.
Temperatures will continue to moderate for the latter part of the
week with near normal temperatures Thursday and above normal Friday.
A low pressure system will pass to the north toward the weekend, but
it's uncertain if it will bring any rain, as well as whether there
is a return to colder temperatures behind it or not.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Within the cold air damming signature (high pressure off the New
England coast and a wavy front across central Virginia), a net
east to southeasterly flow is being observed at all terminals.
This onshore flow regime has lowered ceilings into the IFR to
even LIFR range (at times). This comes with light passing
showers that are streaming from the south. Strong flow above
early morning temperature inversions is yielding enhanced low-
level wind shear. The warm front is expected to lift northward
to the Mason-Dixon Line by just after daybreak. However, it may
take until the lunch hour to fully scour out the low ceilings.
As convection develops today, most terminals will still be
sitting at MVFR ceilings. While this could limit instability,
these lower cloud bases would make tornadogenesis a bit easier
if any spin ups do occur. Have maintained the continuity from
the previous shift in favoring convective restrictions in the
16Z-00Z window, but especially with the squall line during that
latter 3 to 4 hour block. Damaging wind gusts, frequent
lightning, and even a spin up tornado are possible with any
severe thunderstorms. Outside of these storms, strengthening
southerly flow will bring gusts to around 30 to 35 knots. Winds
shift to west-northwesterly behind the cold front by the
early/mid evening hours. VFR conditions are likely to return
later tonight, but with blustery northwesterly flow.
VFR conditions are likely Tuesday through Thursday. Northwest winds
gust around 25-30 knots for much of Tuesday morning to afternoon,
then winds diminish Tuesday night. Light southerly winds are
expected Wednesday and Thursday.
&&
.MARINE...
Small Craft Advisories remain in place early this morning owing
to the pronounced east to southeasterly flow. Eventually winds
turn over to southerly with channeling effects possible. Gale
Warnings go into effect across all waters this morning, while
continuing through early portions of the overnight period. While
mild air on top of cooler water is not ideal for vertical
mixing, the robust wind field certainly could mix down at times.
On the convective side of things, it will be an active weather
day over the region. Severe thunderstorms are possible during
the afternoon/evening hours, many of which will require Special
Marine Warnings. Given the degree of vertical shear in place,
waterspouts will be possible as well with any supercells or
waves in the approaching QLCS. To ensure safety, conditions will
be very hazardous today and spending time on the water is not
recommended.
Behind the cold front, winds abruptly shift to west-
northwesterly which will necessitate Small Craft Advisories
later tonight. Small Craft Advisories remain likely Tuesday in
gusty westerly flow. A high end scenario would be close to gale
conditions. Winds will diminish Tuesday night as high pressure
builds overhead. Light south winds are expected Wednesday and
Thursday.
&&
.TIDES/COASTAL FLOODING...
Increasing southerly winds ahead of a powerful cold front will cause
a quick rise in tide levels across the Chesapeake Bay and tidal
Potomac River. Sensitive locations are likely to reach or be close
to minor flood during this afternoon/evening's high tide.
Annapolis is forecast to be well within minor flood stage, and
could reach oderate flooding if southerly flow is stronger as
some of the model guidance suggests. Consequently, a Coastal
Flood Watch continues at this location. Water levels quickly
drop tonight as offshore winds take hold behind the front.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 1 PM EDT this afternoon for MDZ008.
Gale Warning from 1 PM this afternoon to 1 AM EDT Tuesday for
MDZ008.
Wind Advisory from 2 PM this afternoon to 10 PM EDT this
evening for MDZ006-008-011-507-508.
Coastal Flood Watch from 1 PM EDT this afternoon through this
evening for MDZ014.
Wind Advisory until 2 PM EDT this afternoon for MDZ509.
Winter Weather Advisory from 7 PM this evening to 11 AM EDT
Tuesday for MDZ509.
VA...Wind Advisory until 2 AM EDT Tuesday for VAZ503.
Wind Advisory from 8 AM this morning to 2 AM EDT Tuesday for
VAZ507-508.
WV...Winter Weather Advisory from 7 PM this evening to 11 AM EDT
Tuesday for WVZ501-505.
Wind Advisory until 2 AM EDT Tuesday for WVZ501-505.
MARINE...Small Craft Advisory until 1 PM EDT this afternoon for
ANZ530>543.
Gale Warning from 1 PM this afternoon to 1 AM EDT Tuesday for
ANZ530>543.
Wind Advisory from 2 PM this afternoon to 10 PM EDT this
evening for ANZ530.
&&
DISCUSSION...ADS/BRO
AVIATION...ADS/BRO
MARINE...ADS/BROHazardous weather outlook, Mar 16, 8:25 AM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
925 AM EDT Mon Mar 16 2026
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-171330-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
925 AM EDT Mon Mar 16 2026
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Severe thunderstorms capable of producing damaging winds and
tornadoes are likely this afternoon and evening. There is the
potential for significant damage from wind gusts of 70 to 80 mph
as well as an isolated stronger tornado.
Wind Advisories have been issued across northeastern Maryland from
2 PM to 10 PM today. Elsewhere, strong wind gusts not associated
with thunderstorms could result in isolated instances of wind
damage this afternoon.
A Gale Warning is in effect for all waters through 1 AM Tuesday.
A Coastal Flood Warning remains is in effect for Anne Arundel
County from noon today through 10pm.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Another round of strong winds is possible Tuesday behind a strong
cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is expected given the threat of severe
thunderstorms this afternoon and evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-171330-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
925 AM EDT Mon Mar 16 2026
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Severe thunderstorms capable of producing damaging winds and
tornadoes are likely on this afternoon and evening. There is the
potential for significant damage from wind gusts of 70 to 80 mph
as well as an isolated stronger tornado. These threats are highest
for areas along and east of Interstate 81.
A Wind Advisory is in effect for the Northern and Central Virginia
Blue Ridge Mountains through 2 AM Tuesday. Strong wind gusts not
associated with thunderstorms could result in isolated instances
of wind damage.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Another round of strong winds is possible Tuesday behind a strong
cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is expected given the threat of severe
thunderstorms this afternoon and evening.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-171330-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
925 AM EDT Mon Mar 16 2026
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
Severe thunderstorms capable of producing damaging winds are
possible this afternoon. There is the potential for significant
damage from wind gusts to 70 mph. A couple of tornadoes are also
possible.
A Wind Advisory is in effect for western Garrett county in
Maryland, western Grant and western Pendleton Counties in West
Virginia, and for western Highland County in Virginia through
tonight. Strong wind gusts not associated with thunderstorms could
result in isolated instances of wind damage.
Winter Weather Advisories have been issued across western portions
of Garrett, Grant, Highland, and Pendleton counties for this
evening and into the night.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A Wind Advisory is in effect for western Grant and western
Pendleton Counties in West Virginia and for western Highland
County in Virginia through 2pm Tuesday. A Wind Advisory is in
effect for western Garrett County until 11am Tuesday.
Winter Weather Advisories continue until 11 AM Tuesday across
portions of the Allegheny Front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is expected given the threat of severe
thunderstorms this afternoon.
Thunderstorm Wind, Albemarle
- When
- March 16, 8:45 AM EST
- Where
- Albemarle County, 1.76 mi NW of Crozet
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.090, -78.720
A tree blew down on Saddle Hollow Road near Mint Spring Road.
Thunderstorm Wind, Nelson
- When
- March 16, 9:00 AM EST
- Where
- Nelson County, 2.29 mi WSW of Warminster
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.670, -78.760
A tree blew down on 3500 block of James River Road.
Thunderstorm Wind, Greene
- When
- March 16, 9:09 AM EST
- Where
- Greene County, 1.77 mi WSW of Kinderhook
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.360, -78.460
A tree blew down along South River Road and Entry Run Road.
Thunderstorm Wind, Rappahannock
- When
- March 16, 9:27 AM EST
- Where
- Rappahannock County, 1.28 mi ESE of Sperryville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 38.660, -78.230
Multiple large tree limbs snapped and a greenhouse was damaged.
Thunderstorm Wind, Fauquier
- When
- March 16, 9:45 AM EST
- Where
- Fauquier County, 1.08 mi E of Cresthill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.770, -77.980
A tree blew down in 6500 block of Leeds Manor Road.
Thunderstorm Wind, Fauquier
- When
- March 16, 9:45 AM EST
- Where
- Fauquier County, 1.38 mi S of Markham
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.880, -78.000
A large tree blew down in the 3900 block of Leeds Manor Road.
Thunderstorm Wind, Clarke
- When
- March 16, 9:46 AM EST
- Where
- Clarke County, 0.69 mi N of White Post
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.060, -78.100
A tree blew down on White Post Road near US-340.
Thunderstorm Wind, Fauquier
- When
- March 16, 9:46 AM EST
- Where
- Fauquier County, 2.99 mi SW of Ada
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.800, -77.960
Large branches blew down in the 10900 block of Crest Hill Road.
Thunderstorm Wind, Fauquier
- When
- March 16, 9:50 AM EST
- Where
- Fauquier County, 0.69 mi S of Dudie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.720, -77.880
A tree blew down in the 9100 block of Piney Mountain Road.
Thunderstorm Wind, Fauquier
- When
- March 16, 9:50 AM EST
- Where
- Fauquier County, 0.54 mi W of Dudie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.730, -77.890
A tree blew down in the 9200 block of Piney Mountain Road.
Thunderstorm Wind, Fauquier
- When
- March 16, 9:51 AM EST
- Where
- Fauquier County, 1.48 mi SSW of Delaplane
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.900, -77.930
A tree blew down in the 10200 block of John Marshall Highway.
Thunderstorm Wind, Prince William
- When
- March 16, 10:01 AM EST
- Where
- Prince William County, 1.75 mi WNW of Hickory Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.910, -77.660
A tree blew down in the 2300 block of Mountain Road.
Thunderstorm Wind, Loudoun
- When
- March 16, 10:18 AM EST
- Where
- Loudoun County, 0.87 mi NE of Waterford
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.190, -77.590
Multiple large trees blew down on Browns Lane near Sunset Hill Lane. Spotter reports some trees snapped and were laying in the same direction.
Thunderstorm Wind, Orange
- When
- March 16, 11:35 AM EST
- Where
- Orange County, Lahore
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.200, -77.970
A tree blew down on Marquis Road at Lahore Road.
Thunderstorm Wind, Prince William
- When
- March 16, 11:38 AM EST
- Where
- Prince William County, 0.54 mi E of Rixlew
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.750, -77.490
There were three calls for downed trees and wires as the storm moved through.
Thunderstorm Wind, Fairfax
- When
- March 16, 11:51 AM EST
- Where
- Fairfax County, 2.33 mi SSW of Sunset Hills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.920, -77.370
A tree blew down on Lawyers Road at Fox Mill Road.
Thunderstorm Wind, Stafford
- When
- March 16, 12:10 PM EST
- Where
- Stafford County, 3.32 mi WSW of Ruby
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.490, -77.580
Two trees blew down in Heflin.
Thunderstorm Wind, Fairfax
- When
- March 16, 12:51 PM EST
- Where
- Fairfax County, 0.88 mi SW of Peacock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.960, -77.260
A tree blew down on Towlston Road near Leigh Mill Road.
Thunderstorm Wind, King George
- When
- March 16, 1:36 PM EST
- Where
- King George County, 0.54 mi W of King George
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.270, -77.180
VDOT reported two trees blew down near King George.
Thunderstorm Wind, Albemarle
- When
- March 16, 6:40 PM EST
- Where
- Albemarle County, 2.82 mi S of Blemheim
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.860, -78.510
A tree blew down on private property.
Thunderstorm Wind, Loudoun
- When
- March 16, 7:34 PM EST
- Where
- Loudoun County, 2.82 mi S of Ryan
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.980, -77.490
A wind gust of 53 knots (61 MPH) was measured by a mesonet at the National Weather Service Office in Sterling.
Thunderstorm Wind, Fairfax
- When
- March 16, 7:37 PM EST
- Where
- Fairfax County, 1.38 mi S of (Iad)dulles Intl Arp
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.930, -77.450
A wind gust of 57 knots (66 MPH) was measured by the ASOS at Washington Dulles International Airport (KIAD).
Thunderstorm Wind, Stafford
- When
- March 16, 7:51 PM EST
- Where
- Stafford County, 0.88 mi SE of Roseville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 38.460, -77.510
Several large trees blew down including one onto a shed near the intersection of Rose Hill Farm Drive and Tolson Lane.
Thunderstorm Wind, Prince William
- When
- March 16, 8:00 PM EST
- Where
- Prince William County, 0.69 mi N of (Nyg)mcas Quantico
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.510, -77.300
A wind gust of 54 knots (62 MPH) was measured by the AWOS at Quantico Marine Base (KNYG).
Thunderstorm Wind, Alexandria (C)
- When
- March 16, 8:03 PM EST
- Where
- Alexandria (C) County, 2.69 mi W of Potomac Yard
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.830, -77.130
A tree blew down onto a building near the 5500 block of Ascot Court.
Thunderstorm Wind, Alexandria (C)
- When
- March 16, 8:03 PM EST
- Where
- Alexandria (C) County, 1.61 mi E of Alexandria
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.820, -77.050
A power pole was knocked down in the 500 block of Nelson Avenue.
Thunderstorm Wind, Arlington
- When
- March 16, 8:12 PM EST
- Where
- Arlington County, 1.75 mi SE of South Washington
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.850, -77.030
A wind gust of 59 knots (68 MPH) was measured by the ASOS at Ronald Reagan Washington National Airport (KDCA).
Thunderstorm Wind, King George
- When
- March 16, 8:21 PM EST
- Where
- King George County, 1.63 mi E of Dahlgren
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.330, -77.020
A wind gust of 53 knots (61 MPH) was measured by the Tower 70 WeatherFlow sensor (XT70).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, March 16 to 21, 20261 death · 22 events
- Tornadoes and Damaging Winds in Georgia, March 16, 2026$179,000 · EF0 · 105 events
- Tornado and Damaging Winds in Maryland, March 16, 2026$515,000 · EF0 · 51 events
- Damaging Winds in North Carolina, March 16, 20261 injured · $225,000 · 51 kt wind · 42 events
- Damaging Winds in Virginia, March 16, 2026$198,000 · 61 kt wind · 44 events
- Damaging Winds in Florida, March 16, 2026$384,000 · 59 kt wind · 30 events
- Hail and Damaging Winds in Florida, March 16, 2026$520,000 · 1 in hail · 20 events
- Damaging Winds and Strong Wind in West Virginia, March 16, 2026$43,000 · 50 kt wind · 37 events
- High Wind and Strong Wind in New York, March 16 to 17, 2026$140,000 · 50 kt wind · 9 events
- Tornado and Damaging Winds in Delaware, March 16, 20261 injured · EF1 · 29 events
- Damaging Winds in New Jersey, March 16, 202658 kt wind · 61 events
- High Wind and Strong Wind in New York, March 16 to 17, 2026$50,000 · 50 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314465, 1314466, 1314467, 1314468, 1314469, 1314470, 1314471, 1314472, 1314473, 1314474, 1314475, 1314476, 1314477, 1314478, 1314479, 1314480, 1314481, 1314482, 1314483, 1314484, 1314488, 1314489, 1314485, 1314490, 1314486, 1314487, 1314491, 1314492.